Illinois, 2008

Winter Weather in Illinois, December 16, 2008

December 16, 2008 · NWS ILX · 1 event in 1 county or zone

A winter storm brought between 1 and 3 inches of snow to areas north of the I-70 corridor on December 16th. where numerous traffic accidents were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought between 1 and 3 inches of snow to areas north of the I-70 corridor on December 16th. Further south, patchy freezing drizzle created icy road conditions south of I-70...where numerous traffic accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 16, 5:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 16, 5:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
537 AM CST TUE DEC 16 2008

.DISCUSSION...
ISSUED 312 AM CST TUE DEC 16 2008
MAJOR HIGH PRESSURE OVER MUCH OF THE MIDWEST AND THE PLAINS STATES
TODAY AS SWRLY FLOW STREAKS THE JET FROM THE DESERT SW TO THE NEW
ENGLAND STATES. ANOTHER DISTURBANCE IS ON ITS WAY FOR
TODAY...BRINGING PLENTY OF SNOW TO THE REGION. STORM TOTALS
FORECAST TO RANGE FROM AROUND AN INCH SOUTH OF INTERSTATE 70...TO
MORE THAN FOUR INCHES NW OF THE ILLINOIS RIVER VALLEY. WINTER
WEATHER ADVISORY IN EFFECT FOR AREAS ALONG AND NORTH OF I 72. THIS
IS THE MAIN CONCERN FOR THIS FORECAST...WITH ANOTHER SYSTEM
QUICKLY ON ITS HEELS FOR THURSDAY NIGHT. MODELS CONTINUE TO BE
PROBLEMATIC WITH TIMING AND CONSISTENCY. FORECAST IS A BLEND OF
NAM/WRF IN THE SHORT TERM...AND THE ECMWF IN THE LONGER TERM...AS
IT HAS BEEN.

SHORT TERM...TODAY AND TONIGHT...
SNOW IS THE MAIN ISSUE FOR TODAY. WAVE MOVING THROUGH WILL HAPPEN
TO HAVE ASSISTED LIFT SYNOPTICALLY FROM THE RIGHT ENTRANCE REGION OF
THE 150KT JET CORE THAT IS CURRENTLY MOVING OVER NRN ILLINOIS.
ALTHOUGH THIS WILL BE AN EFFICIENT PRECIP MAKER...THE BEST SNOW
WILL BE RELATIVELY SHORT LIVED...WITH THE MAX PRECIP RATES
OCCURRING AFTER 18Z. WITH AN ALREADY FROZEN GROUND...SNOW WILL
HAVE VERY LITTLE PROBLEM STICKING. BEST LIFT TO THE NORTH...AND
TAPERING BACK TO THE SE. ADVISORY CRITERIA LIKELY TO GET HIT FOR
THE NRN TWO THIRDS OF ILX.  SNOW MOISTURE RATIOS TO BE MORE ALONG
THE LINES OF 15 0R 17 TO 1... SO RATHER FLUFFY AND LIGHT EXPECTED.
WILL BE CONTINUING INTO THE EVENING. AFTER SUNSET...THE PRECIP
SHOULD DROP OFF QUICKLY...ALSO MIX IN SOME DRIER AIR
ALOFT...ROBBING THE PROCESSES OF ICE CRYSTALS AND GLAZING OVER THE
SFC WITH FZRA AND FZDL.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
BRIEF RESPITE ON WEDNESDAY UNTIL ANOTHER WAVE MOVES UP FROM THE
DESERT SW INTO THE MIDWEST. PREVIOUSLY MAJOR DIFFERENCES WITH THIS
SYSTEM AS THE GFS WAS FAR MORE EXPLOSIVE WITH THE
DEVELOPMENT...WIDESPREAD AND MORE INTENSE. BOTH MORE ON TRACK WITH
TIMING...ALIGNING WELL WITH THE ECMWF AND SOMEWHAT WARMER...AND
THE PRECIP TYPE TROUBLE ZONE IN THE MIDWEST IS PARKED RIGHT OVER
CENTRAL ILLINOIS...RESULTING IN A WINTRY MIX YET AGAIN. AT THIS
POINT...THERE ARE VERY FEW DAYS IN THE FORECAST WITHOUT A CHANCE
FOR PRECIP WITH SEVERAL WAVES MOVING OUT OF THE SOUTHWEST ACROSS
THE REGION COLLIDING WITH VERY COLD SURFACE AIR DRAINING INTO THE
MIDWEST FROM CENTRAL CANADA. FORECAST VERY DYNAMIC WITH MANY
ADJUSTMENTS TO PRECIP...ESPECIALLY FOR THE THURSDAY NIGHT SYSTEM...
LIKELY THROUGH THE NEXT COUPLE OF DAYS.

HJS
&&

.AVIATION...
ISSUED 537 AM CST TUE DEC 16 2008

QUICK MOVING WEATHER DISTURBANCE WILL STREAK NORTHEAST ACROSS THE
TERMINALS TODAY...PROVIDING A PERIOD OF ACCUMULATING SNOWS. THE
INITIAL VFR CONDITIONS WILL RAPIDLY DEGRADE LATER THIS MORNING AS
SNOWS BEGIN TO BREAK OUT. THE HEAVIEST SNOWS AND IFR CONDITIONS
WILL MAINLY BE CONFINED TO THE AFTERNOON HOURS...WITH THE
PRECIPITATION TAPERING OFF THIS EVENING. AS THE SNOWS TAPERS OFF...
SOME SLEET OR FREEZING DRIZZLE IS POSSIBLE BUT NOT EXPECTED TO BE
WIDESPREAD. ON THE PLUS SIDE...DESPITE THE DEGRADED VSBYS/CIGS IN
THE SNOW...THE WINDS ARE EXPECTED TO BE RATHER LIGHT AND SHOULD
NOT BE PROBLEMATIC TODAY.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR ILZ027>031-036>038-040>053.

&&
Hazardous weather outlook, Dec 16, 5:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
546 AM CST TUE DEC 16 2008

ILZ027>031-036>038-040>053-171200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
546 AM CST TUE DEC 16 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA TODAY...WITH THE
POTENTIAL FOR 2 TO 4 INCHES OF ACCUMULATION. THE HEAVIEST SNOWS
SHOULD FALL DURING THE AFTERNOON HOURS. THE SNOW WILL TAPER OFF TO
FREEZING DRIZZLE THIS EVENING BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA ON THURSDAY...
BRINGING FREEZING RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ054>057-061>063-066>068-071>073-171200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
546 AM CST TUE DEC 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA TODAY...WITH THE
POTENTIAL FOR 1 TO 2 INCHES OF ACCUMULATION. THE HEAVIEST SNOWS
SHOULD FALL DURING THE AFTERNOON HOURS. THE SNOW MAY BRIEFLY
CHANGE TO SLEET OR FREEZING RAIN THIS EVENING BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA ON THURSDAY.
THIS SYSTEM WILL BRING ANOTHER ROUND OF FREEZING RAIN OR SNOW TO
THE REGION EARLY THURSDAY...BEFORE CHANGING TO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Peoria

When
December 16, 8:00 AM CST to 11:59 PM CST
Where
Peoria forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

A man was killed when the vehicle he was driving slid into a retention pond. The accident happened at the chemical plant complex in Mapleton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Peoria2008-12-16MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143540.